Kansas, 2003

Damaging Wind in Kansas, May 10, 2003

May 10, 2003 · NWS ICT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 10, 11:00 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, May 10, 11:00 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1200 PM CDT SAT MAY 10 2003

UPDATED THE ZONES TO FRESHEN UP SEVERE WORDING FOR SOME OF THE AREA.
SHARP DRYING WITH DYLINE MOVING THROUGH SOUTH CENTRAL KANSAS
ATTM...BUT SFC WINDS VEERING OUT WELL E OF ICT. LINE OF CU ALONG THE
WINDSHIFT LINE IS CROPPING UP QUITE QUICKLY FROM AN IOLA/CHAUTAUQUA
LINE. CAPES AND SHEAR BOTH HIGH E OF THIS LINE...AND IF STORMS CAN GO
BEFORE THE WINDSHIFT LINE EXITS THE CWA...TORNADOES WILL BE POSSIBLE.
PDS TOR BOX HAS BEEN ISSUED FOR ALLEN, NEOSHO, LABETTE, MONTGOMERY,
WILSON TIL 00Z. THIS WILL NO DOUBT BE CANCELLED EARLY...BUT HAS BEEN
ISSUED IN CASE THIS CONVCTN FIRES FAST. AS FOR THE REST OF THE
CWA...NO BIG CHANGES TO THE GRIDS/ZONES.

EKSTER

-------------------------------7AM DISC-----------------------------
WE HAVE UPDATED THE GRIDS TO LOWER THE TSRA CHANCES THIS MORNING. IT
APPEARS THAT THE ONLY FOCUS FOR CONVECTION THIS MORNING MAY BE ALONG
CONVECTIVE OUTFLOWS FROM THE PREVIOUS MCS TRACKING THROUGH NORTHERN
MISSOURI. OTHERWISE, ACTIVITY SHOULD REFIRE AGAIN THIS AFTERNOON
MAINLY ALONG AND EAST OF THE DRY LINE. LATEST MESOETA/RUC SHOWS THE
FRONT/DRY LINE EXITING SOUTHEAST KANSAS BY 00Z. WITH LIMITED CAP IT
WILL NOT TAKE MUCH TO SET THINGS OFF IN THAT AREA WITH CAPES ON THE
ORDER OF 4000 G/KG.

---------------------------------------------------------------------
COX

MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE HOW LONG THE
CONVECTION WILL LINGER THIS MORNING AND THE POTENTIAL FOR MORE
AFTERNOON CONVECTION ALONG AND EAST OF DRY LINE.

TODAY:
ONGOING CONVECTION CURRENTLY MOVING THROUGH CENTRAL KS WILL CONTINUE
TO SURGE NORTHEAST AND EXIT MOST OF THE CWFA BY DAYBREAK. WE MAY SEE
SOME WIDELY SCATTERED CONVECTION DEVELOP TO THE SOUTH OF THE
SUPERCELL MOVING THROUGH MARION AND BUTLER COUNTIES. HOWEVER, AT
THIS TIME IT APPEARS THAT MOST OF THE CONVECTION WILL REMAIN NORTH
OF THE CWFA. THE NEXT QUESTION WILL BE HOW FAR EAST THE DRY LINE
WILL PROGRESS EAST. MODELS SUGGEST THINGS MAY FIRE AGAIN ALONG THE
DRY LINE LATE THIS AFTERNOON IN SOUTHEAST KANSAS. AS A RESULT, WE
ARE GOING TO MENTION THE POTENTIAL OF SEVERE STORMS IN THAT REGION
DUE TO HIGH CAPE AND STILL DECENT SHEAR.

TONIGHT-MONDAY NIGHT:
IT SHOULD FINALLY TURN QUIET AS THE UPPER LEVEL WAVE PUSHES INTO THE
GREAT LAKES AND ALLOWS FOR HIGH PRESSURE TO BUILD IN. TEMPERATURES
WILL BE ON THE COOL SIDE AS TEMPERATURES PLUMMET TO THE LOWER TO MID
40S WITH HIGHS MAINLY IN THE 60S.

TUESDAY-FRIDAY:
GFS TRIES TO PEEL DOWN AN UPPER LEVEL SYSTEM FROM THE NORTHERN
PLAINS INTO THE OHIO VALLEY. THE OTHER MODELS DO NOT REFLECT THIS
SCENARIO, BUT THE GFS HAS BEEN THE MOST CONSISTENT WITH THIS
FEATURE. AS A RESULT, WE MENTIONED A CHANCE OF TSRA ON TUESDAY AS
THE FRONTAL BOUNDARY MOVES THROUGH. THE REMAINDER OF THE FORECAST
REMAINS UNCHANGED DUE TO UNCERTAINITY IN THE MODEL SOLUTIONS. FCSTID

=   18/COX
ICT   77  48  69  42 /  30  10   5   5
HUT   74  46  70  42 /  20  10   5   5
EWK   77  48  69  42 /  30  10   5   5
EQA   78  48  68  43 /  30  10   5   5
WLD   80  50  68  44 /  30  10   5   5
RSL   64  44  68  41 /  30  10   5   5
GBD   66  45  68  41 /  30  10   5   5
SLN   70  46  68  42 /  30  10   5   5
MPR   70  46  68  42 /  30  10   5   5
CFV   81  50  68  45 /  40  10   5   5
CNU   81  49  67  44 /  40  10   5   5
K88   80  50  67  44 /  40  10   5   5

.ICT...NONE.
Hazardous weather outlook, May 10, 10:33 AM CST, 2 hours 37 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1130 PM CDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE DRY LINE CURRENTLY SITUATED IN SOUTH CENTRAL KANSAS WILL MOVE
EAST THIS AFTERNOON. AS A RESULT, MORE THUNDERSTORMS WILL FIRE ALONG
AND EAST OF THIS LINE THIS AFTERNOON WITH SOME OF THE STORMS
BECOMING SEVERE. THE AREA OF GREATEST THREAT WILL BE EAST OF AND
INCLUDING GREENWOOD, ELK, AND CHAUTAUQUA COUNTIES. THE POTENTIAL FOR
LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE IN THESE AREAS.
HOWEVER, SOME ISOLATED TORNADOES CANNOT BE RULED OUT...ESPECIALLY IN
EXTREME SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WEAK COLD FRONT WILL TRACK THROUGH CENTRAL AND SOUTHEAST KANSAS
MONDAY NIGHT AND TUESDAY. THIS FRONT WILL TRIGGER SHOWERS AND
THUNDERSTORMS ACROSS THE AREA. THE EXACT TRACK OF THE UPPER LEVEL
SYSTEM ASSOCIATED WITH THE FRONT IS STILL UNKNOWN. SO STAY TUNED TO
LATER STATEMENTS CONCERNING THIS SITUATION.

ANOTHER UPPER LEVEL SYSTEM WILL MOVE INTO THE REGION DURING THE
MIDDLE OF THE WEEK AND GIVE ANOTHER CHANCE OF THUNDERSTORMS TO THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

MLE

The radar

The Tulsa radar (KINX), 102 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Labette

When
May 10, 1:10 PM CST
Where
Labette County, Bartlett
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.050, -95.217

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349873.